MAUDE Adverse Event Report: SMITH & NEPHEW, INC. SMF STEM WITH STIKTITE SZ 1; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

SMITH & NEPHEW, INC. SMF STEM WITH STIKTITE SZ 1; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Model Number 71352501
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Injury (2348)
Date of Event 03/29/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that on (b)(6) 2012 a primary left hip replacement was performed and in (b)(6) 2017, patient began having worsening left hip pain.On (b)(6) 2018, a revision surgery was performed and according to surgical reports, black fluid was encountered in the joint and the stem needed to be removed.
 
Additional Manufacturer Narrative
The associated smf stem was not returned for evaluation.A clinical evaluation noted that no clinical documents were provided for review to confirm the inflammatory reaction.Therefore, no further clinical medical assessment is warranted at this time.Our investigation indicated that the associated device in this complaint is included in a field action launched in 2016.No additional actions are being taken at this time.Should the device or additional information be received, the complaint will be reopened.
 
Additional Manufacturer Narrative
The devices, intended for use in treatment, were not returned for evaluation and the reported event could not be confirmed.The devices were manufactured in 2009, 2010, 2011 and 2012.A review of the device history records for the listed batches did not reveal any deviation from the standard manufacturing processes.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.A complaint history review found related failures; this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.The medical investigation concluded that the intraoperative findings of black fluid, the reported metallosis reaction and slightly elevated cobalt levels may be consistent with findings associated with metal debris, however the root cause cannot be confirmed.It cannot be concluded that the reported reactions/events were associated with a mal-performance of the implant.The root cause of the patient¿s post-operative dislocation and pain cannot be determined, as complete medical records have not been provided.Details regarding the patient¿s post-operative medical history, activity level and other clinically relevant information have not been provided.The patient impact beyond the revision and post-operative healing/pain cannot be determined.No further clinical assessment is warranted at this time.Some potential probable causes could include patient reaction or a post-operative healing issue.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.

Brand Name
SMF STEM WITH STIKTITE SZ 1
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key8207187
Report Number1020279-2018-02961
Device Sequence Number2118500
Product Code LPH
UDI-Device Identifier03596010619570
UDI-Public03596010619570
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K080625
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Device Explanted Year2018
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/26/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/15/2020
Device Model Number71352501
Device Catalogue Number71352501
Device Lot Number10LM11996
Initial Date Received by Manufacturer 12/03/2018
Supplement Date Received by Manufacturer12/03/2018
12/03/2018
Initial Report FDA Received Date12/31/2018
Supplement Report FDA Received Date04/09/2019
02/26/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age57 YR